Hail, Dundy
- When
- May 13, 4:02 PM MST
- Where
- Dundy County, 1.59 mi E of Haigler
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 40.018, -101.900
One and a half inch hail reported at location via mPing.
During the evening hours of May 13th into the early morning hours of May 14th, thunderstorms developed in southwestern Nebraska due to a frontal boundary set up in eastern Colorado. These storms produced hail up to ping pong ball size along with damaging wind gusts up to 80 mph in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the evening hours of May 13th into the early morning hours of May 14th, thunderstorms developed in southwestern Nebraska due to a frontal boundary set up in eastern Colorado. These storms produced hail up to ping pong ball size along with damaging wind gusts up to 80 mph in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 13, 12:59 PM MST, 3 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 159 PM MDT Thu May 13 2021 .SHORT TERM...(This evening through Sunday) Issued at 130 PM MDT Thu May 13 2021 Two areas of concern for convection this afternoon and tonight. First, along a surface trough in northeast Colorado. Cumulus has developed there but updrafts are struggling to be sustained. Moisture is limited, lower 40 dew points, and lift is also weak, though there may be an embedded impulse in the northwest flow aloft arriving in a few hours. If storms manage to develop, they would be in a highly-sheared, weakly unstable environment. An isolated high based supercell capable of producing large hail and gusty winds cannot be ruled out, but probabilities are low. Second, watching for more widespread convection to develop upstream in west central Nebraska. CAMs in better agreement here that convection will merge into an MCS-type of cluster and move southeast tonight, impacting, or perhaps just grazing, the northeast forecast area from McCook to Hill City through 06z. Primary hazard with that complex will be gusty winds. Otherwise, low temperatures will fall into the upper 40s to lower 50s with clearing skies late. For Friday, surface front will move through in the morning and expected to be in southwest Kansas by the afternoon, leaving the forecast area in a post frontal upslope regime. Still in a northwest flow aloft on the downside of an upper ridge, with another weak impulse coming through in the afternoon/evening. Storms are expected to initiate off of the higher terrain in eastern Colorado and propogate to the east. Large hail and damaging winds will be possible and the entire area is in a marginal risk for severe storms. Timing details a little uncertain at this point, but pattern would suggest late afternoon through the evening hours as the best chances. High temperatures will be in the upper 70s and lows Friday night in the upper 40s to lower 50s. For Saturday, will continue to be in a moist upslope pattern in the low levels with the old front stalled near the Oklahoma border area. Upper pattern becomes more zonal with the ridge axis nearly overhead. Another in the series of impulses comes out of the central Rockies in the afternoon and evening. So, storms should initiate once again on the higher terrain and propagate eastward, with the Palmer Divide perhaps a favored area. Instability will be adequate for severe storms, but deep layer shear is lower compared to previous days with the loss of northwest flow, which may temper the severe threat. High temperatures will be in the lower 70s and lows Saturday night in the upper 40s to lower 50s. For Sunday, upper ridging persists ahead of a closed low approaching the Four Corners. However, appears to be another impulse coming out of Colorado in the afternoon. Location of the surface boundary, which may drift north as a warm front, will also play a role in convection. Instability will be adequate but once again deep layer shear will be marginal. So, will more or less be a consistency forecast with not much overall change in the pattern compared to previous days, with scattered afternoon and evening storms, marginally severe. High temperatures will be in the lower 70s and lows Sunday night in the upper 40s to lower 50s. .LONG TERM...(Monday through Thursday) Issued at 159 PM MDT Thu May 13 2021 A busy and messy forecast continues for the long term period, with chances for showers and thunderstorms each day. At the start of the period, west to southwest flow is anticipated over the region as an upper low gradually progresses into the Desert Southwest. To the north, broad upper ridging spans the northern CONUS. On Monday and Tuesday, the low and associated trough progress across the Four Corners region with weak disturbances ejecting out ahead. Precipitation chances prevail during this time, along with a potential for thunderstorms in the afternoon and evening hours. For Wednesday and Thursday, the latest guidance shows this system tracking across the southern Plains, then taking a turn northward along central/eastern Kansas. Am not sure if this track will hold true, but as it looks now, precipitation chances persist on the backside of the low as moisture wraps around. Confidence remains low for this forecast due to model discrepancies and the weather pattern in place. Additionally, while severe weather cannot be ruled out, it seems to be limited for our area with the higher risk being in the southern Plains where low/mid level moisture and flow will be better. High temperatures should be fairly steady through the period, with only a slight increase from the mid 60s through low 70s on Monday to the 70s region-wide for Thursday. Low temperatures range in the mid 40s to mid 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1110 AM MDT Thu May 13 2021 At KGLD....low probability that a thunderstorm will impact the terminal 22z-00z this afternoon. Isolated thunderstorm development possible, but not certain, along a surface trough in northeast Colorado, which would move east during the afternoon. Otherwise, VFR expected through the TAF period. At KMCK...a chance of thunderstorms impacting the terminal tonight between 00z-06z. Thunderstorms expected to develop in west central Nebraska this afternoon and then move southeast this evening, possibly as a cluster of thunderstorms. A brief period of gusty wind may accompany the cluster as it moves through. Otherwise, VFR expected through the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...024
Hazardous Weather Outlook National Weather Service Goodland KS 1126 AM MDT Thu May 13 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1126 AM MDT Thu May 13 2021 /1226 PM CDT Thu May 13 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a low probability of severe thunderstorms developing in northeast Colorado between 3-4 PM MT and moving east through early this evening. If storms do develop, they would be capable of producing large hail and gusty winds. Tonight, a cluster of thunderstorms is expected to develop in west central Nebraska and move into north central Kansas. This cluster of storms may produce gusty winds and hail between 6 PM and midnight CT as it moves through Red Willow, Decatur, Norton and Graham counties. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... There is a marginal risk for severe thunderstorms across the entire Tri-State area both Friday and Saturday during the afternoon and evening hours. Thunderstorm chances continue across the entire area Sunday through Wednesday. However, the risk of severe thunderstorms appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Goodland KS 317 PM MDT Thu May 13 2021 COZ090-132145- Yuma County CO- 317 PM MDT Thu May 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY UNTIL 345 PM MDT... At 317 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Holyoke, moving east at 15 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Yuma County. This includes Highway 385 between mile markers 268 and 269. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4044 10205 4036 10205 4041 10234 4044 10235 TIME...MOT...LOC 2117Z 265DEG 15KT 4044 10224 AW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT THU MAY 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 6 NNE WAUNETA 40.38N 102.21W
05/13/2021 E0.88 INCH YUMA CO PUBLIC
A LOT OF NICKEL AND DIME SIZE HAIL. DEPTH OF
HAIL WAS ABOUT ONE INCH. RELAYED VIA THIRD
PARTY SO EXACT LOCATION IS UNKNOWN.
&&
JBHSpecial Weather Statement
National Weather Service Goodland KS
413 PM MDT Thu May 13 2021
COZ090-NEZ079-132230-
Yuma County CO-Dundy NE-
413 PM MDT Thu May 13 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 430 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Wray, moving southeast at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Alvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4038 10205 4035 10205 4035 10201 4027 10190
4020 10219 4035 10222 4039 10207
TIME...MOT...LOC 2213Z 324DEG 8KT 4027 10209
AWSpecial Weather Statement National Weather Service Goodland KS 426 PM MDT Thu May 13 2021 COZ090-NEZ079-132245- Yuma County CO-Dundy NE- 426 PM MDT Thu May 13 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND SOUTHWESTERN DUNDY COUNTIES UNTIL 445 PM MDT... At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Haigler, or 14 miles northeast of Wray, moving southeast at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Yuma and southwestern Dundy Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4025 10213 4030 10198 4012 10175 4003 10203 TIME...MOT...LOC 2226Z 327DEG 28KT 4018 10199 AW
The national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
One and a half inch hail reported at location via mPing.
Hail ranging from one inch to an inch and a half reported at location.
Irrigation pivot reported to be knocked over by a thunderstorm wind gust on the south side of Bartley, Nebraska. Time is estimated by radar and gust speed is estimated by damage indicator.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957490, 957488, 958068.